Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

day 3 of venlafexine withdrawal. .am in hell. can anyone tell me when the worst is over?

(60 Posts)
withdrawalhell Mon 13-Jan-14 12:51:32

I have been on this drug for 2 years...have been withdrawing very very slowly under doctor instructions for last 4mths. It has been awful.

I took my last tablet 4 days ago and am now on day 3 of no dose. I am in hell. Sick as a dog, naseous,ddizzy, twitching, night terrors, sweating, crying. Can't think straight, clumsy. I can't function. I am off work, can barely speak to kids cos my nerves are in tatters and can't speak.

I desperately need to know if this will pass. The Internet is saying this stage might last 4 weeks!! I cannot do 4 weeks like this.

Can anyone help?

Nilgiri Mon 13-Jan-14 13:05:05

Much sympathy. It WILL pass.

I think of it as scheduled flu. You know it will be crap; you know it's time limited.

Taking time off work and attempting as little as possible is exactly the right thing to do. And just keep hanging in there while the time passes.

Are the kids and rest of the family on board? Just like they'd have to be if you scheduled an operation and recovery time? People can cope a lot better if they know it's "just until".

Lots and lots of good luck.

withdrawalhell Mon 13-Jan-14 13:16:14

My husband and parents are great. .very supportive.
Have you been there?
I have just spoken to my gp..he said it might last 1 day it might last 4 weeks

Nilgiri Mon 13-Jan-14 13:31:02

Yep. Was pretty unpleasant for the first week, though I didn't have the night terrors.

Then the damn builders told me they could fit a long-planned job in next week. I wasn't feeling so dizzy and nauseous, but was still shaky and crying at the drop of a hat, and unable to articulate and be in charge, so went back on the Venlafaxine to get through the builders week.

I had to wait for the next quiet period to go off it again - and it was sooooo much easier. I was expecting to be a sick as a dog, but was actually fine.

I think I was pretty lucky. Much sympathy, as it sounds like you've had a rough period on the tapering as well.

Nilgiri Mon 13-Jan-14 13:33:03

That's good that your family are there for you.

Nilgiri Mon 13-Jan-14 13:42:37

Actually I think it helped that my standards were already so low.

I'm physically disabled, at that time had to spend the bulk of each day in bed already, had chronic low level pain, couldn't watch telly or read for more than a few minutes.

So my normal was pretty unexciting.

Also, I wasn't actually depressed any more, so didn't have to deal with that coming back in. If it's a lingering problem for you, then buckets of sympathy.

wishicouldstopworrying Mon 13-Jan-14 21:29:00

Hoping you pass through this nightmare asap op.
As a purely selfish issue, could I please ask what dosage you have just come off? I'm on the same drug and want to work my way off, but don't know if I'm up to this!
Best of luck.

BelleOfTheBorstal Mon 13-Jan-14 21:34:06

Should you not be tapering off really gradually? Like weeks of taking it every second day and then cutting that dosage down?
You're not doing it cold turkey are you?

wishicouldstopworrying Mon 13-Jan-14 21:52:16

Belle the op says she is doing this with the assistance of her GP.

AlteredState Tue 14-Jan-14 00:34:55

It was about 2 weeks for me but "only" a week was like how yours sounds. It WILL pass. I came seriously close to restarting the med during the withdrawal period i felt so bad. I'm glad i hung on but did have diazepam to help. I literally did the school run in the morning, came home, went back to bed until the afternoon run and took it as slow as possible.

Hope you feel less crap soon smile

kotinka Tue 14-Jan-14 01:02:05

hi I went through this a few years ago too. I had to come off immediately, without the usual dose reduction due to side effects.

it was a very bad time, everything you describe sad The worst part is the first week, but you are likely to have a difficult couple of weeks after that too.

I found nytol or Tesco sleep aid ( diphenhydramine hydrochloride) really helped at bedtime for the first 2 weeks. it stopped the racing thoughts and nightmares long enough to get a little rest.

I may have missed this, but why are you not doing the dose reduction method of withdrawal?

hope things start to get better soon, with any luck, you're more than halfway through the worst now brew

kotinka Tue 14-Jan-14 01:04:26

sorry, ignore my question, I just reread your post xxx

Jacksmania Tue 14-Jan-14 01:06:55

Coming off venlafaxine was terrible. Absolutely terrible. I would never take it again, simply because is have to discontinue it some day, and I never want to go through that again.
It took me two weeks to get over the worst of it, and another two weeks after that to feel - I can't say normal - let's say, to be without most of the withdrawal effects.

Hang in there. It's utterly shit, worse than any other AD when it comes to tapering off, and most of them are pretty bad.

withdrawalhell Tue 14-Jan-14 09:56:31

I have withdrawn very slowly. .taken 4-6mths in close contact and advice with my gp.

Day 4 now. I think I may be through the worst. Still feel absolutely horrible but a tiny bit better than yesterday.

My last dose was 37.5mg.

I have withdrawn from lots of different anti ds over the years but this one has been on a different scale of hell.

sausagefortea Tue 14-Jan-14 10:04:37

You have my utmost sympathy. Withdrawing from venlafaxine was absolutely horrendous. I could hardly move out of bed I was so dizzy and sick. Mine felt significantly better by day 3-4 (although I started on citalopram after that so not sure if that helped). But still felt hung over from it for maybe 7-10 days, but fully functional. Hope you're through the worst of it.

Nilgiri Tue 14-Jan-14 10:37:51

I dropped from 75 mg to 37.5 mg on tablets, then tapered from 37.5g to zero using liquid Venlafaxine and a syringe to measure. I think it's more expensive than the pills as it has to be ordered in specially and only keeps for a month.

The hellish bit was the big drop to 75 mg, now I come to think of it.

If you think you may be through the worst, you might want to just keep going.

Rooners Tue 14-Jan-14 10:41:35

I'm really sorry you are going through this. It might be a bit off topic but I had no idea that coming off ADs was this bad.

Yet people recommend them so often, on here - it is quite worrying if this is what they do to you.

I hope that it passes quickly xx

clio51 Tue 14-Jan-14 11:16:56

I'm on ven, been on it over 2 yrs on 150mg. It got me through a really bad patch of depression/anxiety.

But I think I'm getting awful mouth problems with it horrible taste,very dry sometimes and sore tongue. Psych says it's anxiety!! I'm not convinced as I've had bad anxiety before and never had this. One thing I think it may be is menopause they call it burning mouth syndrome.
So don't know ether to stay on or come off!!!!

Anyway, you may in the next couple days get flu like symptoms I've read to take Benadryl when this happens for about a month to help with symptoms.
Can you get diazepam? To help you get over the worse for a few weeks??

You will get beyond this, but may take weeks rather than days!

kotinka Tue 14-Jan-14 11:52:45

rooners, antidepressants can be a life saver, when you need them you can't really worry about that unspecific hoped for point in time that you don't need them any more.

Nilgiri Tue 14-Jan-14 11:55:16

Agreed, kotinka. Same as chemo - the drugs are vile, but can save your life.

Alibabaandthe40nappies Tue 14-Jan-14 11:58:35

Rooners not all ADs are like this. I came off Sertraline with no withdrawal symptoms whatsoever.

Alibabaandthe40nappies Tue 14-Jan-14 11:59:06

OP I'm really sorry you're going through this, hang in there.

withdrawalhell Tue 14-Jan-14 12:33:11

rooners - I have been on loads of anti depressants and they are LIFE SAVERS! I am a big big fan of them.

Withdrawl from all the others was hard but nothing like this.

I would go back on anti depressants in a flash - even after what I am experiencing in the last few days.

I would never, ever, ever go on Venlafaxine again.

Rooners Tue 14-Jan-14 12:36:08

I'm glad some people feel they benefit from them though I have heard talk of research that says they are not so useful as psychiatric medicine would have us think.

Certainly would not make a comparison with chemotherapy.

Anyway enough of a hijack, I am sorry to have begun it and will go away now.

kotinka Tue 14-Jan-14 12:43:04

I'm not sure this is the right thread to debate the usefulness of antidepressants or whether potentially dying from suicide is as serious as potentially dying from cancer biscuit

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now